Massachusetts, 2007

Damaging Wind in Massachusetts, September 9, 2007

September 9, 2007 · NWS ALY · 1 event in 1 county or zone

A nearly stationary boundary was located across southeast New York and southwest New England during Sunday September 9th. A wave of low pressure then developed over the southern Great Lakes, and traveled east along this boundary, leading to the development of numerous showers and thunderstorms during Sunday afternoon across portions of eastern New York and western New England, a few of which…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A nearly stationary boundary was located across southeast New York and southwest New England during Sunday September 9th. A wave of low pressure then developed over the southern Great Lakes, and traveled east along this boundary, leading to the development of numerous showers and thunderstorms during Sunday afternoon across portions of eastern New York and western New England, a few of which became locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 9, 3:05 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 9, 3:05 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
405 PM EDT SUN SEP 9 2007

.SYNOPSIS...
A STALLED FRONTAL BOUNDARY ACROSS SOUTHERN NEW YORK STATE
WILL START TO GRADUALLY ADVANCE NORTHWARD AS A WARM FRONT THIS
EVENING. THIS WILL RESULT IN WIDESPREAD RAINFALL WITH EMBEDDED
THUNDERSTORMS...MAINLY FROM THE CAPITAL DISTRICT NORTHWARD.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE SOUTH OF THE CAPITAL
DISTRICT. AS A WAVE OF LOW PRESSURE MOVES ALONG THE FRONT OVERNIGHT
...MORE RAIN IS EXPECTED FOR MUCH OF THE AREA. DRYING CONDITIONS
WILL GRADUALLY FILTER INTO THE REGION ON MONDAY...HOWEVER A FAST
MOVING DISTURBANCE WILL BRING SCATTERED SHOWERS AND A FEW
THUNDERSTORMS FOR TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
STATIONARY FRONT DRAPED ACROSS SOUTHEAST CATSKILLS AND SOUTHERN
BERKSHIRES THIS AFTERNOON WITH ANOTHER WAVE OF LOW PRESSURE BACK
ACROSS EASTERN LAKE ERIE. FRONT EXPECTED TO OSCILLATE BACK NORTH
DRAGGING A WARM FRONT BACK TOWARD MOHAWK VALLEY AS LOW PRESSURE
MOVES EAST NORTHEAST ALONG THE FRONT. SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH THIS EVENING WITH LOCALLY HEAVY DOWNPOURS.
THUNDERSTORMS EXPECTED TO BE MOST NUMEROUS BETWEEN MOHAWK VALLEY
AND CENTRAL CATSKILLS EASTWARD. THIS IS ALSO THE AREA WHERE
H10-H8 THETA E RIDGE AXIS IS SET UP. ML MUCAPES IN 1500-2000 J/KG
RANGE ALONG THIS AXIS WITH HELICITY VALUES IN 100-200 RANGE. THUS SOME
STRONG WIND GUSTS POSSIBLE THIS EVENING WITH THUNDERSTORMS IN THIS
AREA. WBZ HEIGHTS ARE VERY HIGH NORTH OF FRONTAL BOUNDARY IN 11-13
KFT RANGE...BUT ONLY 9-11 KFT SOUTH OF FRONTAL BOUNDARY WHERE
STORMS ARE HEADING...SO SOME SMALL HAIL ALSO POSSIBLE. NOT MUCH
OF A BREAK IN THE PCPN TONIGHT...AS WEAK WAVE CONTINUES TO PUSH
EAST NORTHEAST ALONG AFOREMENTIONED BOUNDARY. THUS WILL LEAVE
LIKELY TO CAT POPS IN PLACE MOST OF THE NIGHT FOR MUCH OF FA. FOR
MOST LOCATIONS THIS RAIN IS MUCH NEEDED.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
WEAK HIGH PRESSURE WILL BUILD IN ACROSS FA ON MONDAY MIGRATING
SOUTHEAST ACROSS THE GREAT LAKES...WITH WESTERLY FLOW ALOFT
INCREASING. BEST CHANCE OF PCPN WILL BE ACROSS SOUTHEAST PORTION
OF FA WITH DRYING OCCURRING RATHER QUICKLY ACROSS NORTHWEST
PORTION OF FA. TEMPERATURES ON MONDAY WILL BE COOLER THAN TODAY
SOUTHEAST...BUT WARMER THAN TODAY NORTHWEST WITH HIGHS IN MOST
AREAS IN THE UPPER 60S TO UPPER 70S. MONDAY NIGHT APPEARS DRY
FOLLOWED BY SCATTERED SHOWERS AND SOME THUNDERSTORMS ON TUESDAY
AHEAD OF A FAST MOVING UPPER LEVEL DISTURBANCE WILL BE ON OUR
DOORSTEP TUESDAY MORNING. GFS HAS A SPLIT IN THE QPF WITH HIGHEST
AMOUNTS NORTH AND SOUTH OF FA WHILE NAM HAS NARROWING RIBBON OF
PCPN WHICH EXITS FA BY 00Z WEDNESDAY. AT THIS POINT WILL NOT GO
HIGHER THAN CHANCE POPS AND KEEP CHANCE OF TSTMS CONFINED TO
AFTERNOON HOURS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
DRY WEATHER EXPECTED FOR MUCH OF THE REMAINDER OF THE WEEK AS A
LARGE RIDGE OF HIGH PRESSURE BUILDS SOUTHEAST FROM CENTRAL CANADA
INTO THE NORTHEAST UNITED STATES. TEMPERATURES ARE EXPECTED TO BE
NEAR NORMAL. NEXT CHANCE OF PCPN WILL BE LATE IN THE WEEK AS COLD
FRONT MOVES FROM CENTRAL GREAT LAKES LATE FRIDAY INTO THE
NORTHEAST ON SATURDAY AS ONE OR MORE WAVES OF LOW PRESSURE MOVES
NORTHEAST ALONG IT. PCPN MAY HOLD OFF UNTIL LATE FRIDAY NIGHT OR
SATURDAY. COOL AIRMASS LOOKS TO MOVE IN BEHIND FRONT FOR SECOND
HALF OF THE WEEKEND.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
A FRONTAL BOUNDARY CONTINUES TO BE SITUATED FROM WEST TO EAST...JUST
SOUTH OF THE MOHAWK RIVER VALLEY AND ALBANY AT 17Z.  THIS FRONT IS
EXPECTED TO LIFT NORTH OF ALY LATE THIS AFTERNOON...AS LOW PRESSURE
OVER LAKE ERIE WILL MOVE ALONG THE BOUNDARY.  THE COLD FRONT WILL
SAG SOUTHEAST TOWARDS THE SRN NEW ENGLAND COAST OVERNIGHT.  MVFR/IFR
CIGS AND VSBYS IN OCCASIONAL SHOWERS WILL PERSIST ABOUT 50 MILES
NORTH OF KPOU PRIOR TO 00Z.  SOME SPOTTY LIFR CONDITIONS MAY OCCUR
IN HEAVIER BURSTS OF RAIN TOO. AFTER 00Z...THERE MAYBE A BRIEF BREAK
BEFORE THE COLD FRONT SAGS SOUTHEAST.  IFR/MVFR CIGS AND VSBYS WILL
CONTINUE AT KALB AND KGFL.  THE WINDS WILL BE LIGHT AND VARIABLE
LESS THAN 5 KTS THIS AFTERNOON INTO THE OVERNIGHT PERIOD. KPOU MAY
ACTUALLY GET SOME IFR FOG AND STRATUS THROUGH INCREASING MID AND
HIGH CLOUDS PRIOR TO 09Z WHEN THE BAND OF RAIN WITH THE FRONT
APPROACHES.  THERE IS QUITE A BIT OF UNCERTAINTY IF THE CIGS WILL
RISE QUICKLY TO HIGH MVFR OR GREATER LEVELS 12Z-16Z MON.  WE HAVE
THE WINDS SHIFTING TO N/NW AROUND 5 KTS TOWARDS 12Z WITH HIGH MVFR
CIGS RETURNING TO KGFL AND KALB.  KPOU WILL HAVE PERSISTENT IFR/LOW
MVFR CIGS AND VSBYS TO AROUND 16Z MON.

MON...VFR/MVFR...SOUTH AND EAST OF KALB SCATTERED SHRAS/TSRAS.
TUE...VFR/MVFR...CHANCE OF -RA TUE PM INTO THE EVENING.
WED...VFR...NO SIG WX.
THU...VFR...NO SIG WX.

&&

.FIRE WEATHER...
WET AND DAMP CONDITIONS WILL PERSIST THE REST OF THE AFTERNOON.
RELATIVE HUMIDITIES WILL ONLY FALL TO THE 65 TO 90 PERCENT RANGE
LATE THIS AFTERNOON WITH WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS...RISING BACK TO NEAR 100 PERCENT TONIGHT WITH
CONTINUED SCATTERED SHOWERS.  WINDS WILL CONTINUE TO BE NORTHEAST TO
SOUTHEAST AT 5 TO 10 MPH. MONDAY...SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE CONFINED TO SOUTHERN AREAS...AS RELATIVE
HUMIDITIES DROP TO THE 55 TO 70 PERCENT RANGE WITH NORTHWEST WINDS
AT 5 TO 15 MPH.

&&

.HYDROLOGY...
THE MAIN STEM RIVER AND RESERVOIR LEVELS CONTINUE TO BE BELOW NORMAL
FOR EARLY SEPTEMBER ACROSS THE ALY HYDRO SERVICE AREA...BUT THE
CURRENT WEATHER MAKES HAS PROVIDED SOME SIGNIFICANT RELIEF TO THE
ADIRONDACK REGION WEST-CNTRL MOHAWK VALLEY.  RADAR ESTIMATES AND
GROUND TRUTH HAVE REPORTED 1 TO 2 INCHES OF RAINFALL IN PORTIONS OF
HERKIMER AND HAMILTON COUNTIES.  FURTHER SOUTHEAST...RAINFALL
AMOUNTS OF A HALF AN INCH TO AN INCH HAVE BEEN COMMON WITH LOCALLY
HIGHER AMOUNTS IN CONVECTION.  PERSISTENT SHOWERS WILL CONTOUR NORTH
AND WEST OF THE CAPITAL REGION LATE THIS AFTERNOON INTO THE EVENING.
ANOTHER ROUND OF SHOWERS WITH PERHAPS SOME CONVECTION WILL REKINDLE
AFTER MIDNIGHT...AS THE FRONT MOVE SOUTH OF THE REGION. ANOTHER HALF
AN INCH TO INCH OF RAINFALL IS POSSIBLE.  THE FRONT MAY STALL NEAR
THE SRN NEW ENGLAND COAST.  ANOTHER DISTURBANCE MAY BRING ANOTHER
BATCH OF RAIN...ESPECIALLY FROM THE CAPITAL REGION SOUTH AND EAST ON
TUE.  THIS RAINFALL WOULD HELP THE HOUSATONIC BASIN.  A COOL AND DRY
AIR MASS WILL BUILD IN FROM THE GREAT LAKES REGION AND ONTARIO FOR
WED AND THU.  ANOTHER FRONT WILL BRING SOME SHOWERS TO THE REGION
FRI INTO SAT.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&
Hazardous weather outlook, Sep 9, 3:11 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
411 PM EDT SUN SEP 9 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-101100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
411 PM EDT SUN SEP 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS WILL AFFECT THE AREA THROUGH
THIS EVENING. SOME THUNDERSTORMS WILL PRODUCE HEAVY
DOWNPOURS...WITH LOCALLY UP TO 2 INCHES OF RAIN. THIS MAY CAUSE
MINOR FLOODING OF URBAN AND POOR DRAINAGE AREAS. ALSO...SOME
STORMS MAY PRODUCE WIND GUSTS TO 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS ON TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 9, 3:42 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
442 PM EDT SUN SEP 9 2007

NYZ058-092130-
WESTERN GREENE NY-
442 PM EDT SUN SEP 9 2007

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WESTERN GREENE
COUNTY THROUGH 530 PM...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF
INCH HAIL...WINDS UP TO 50 MPH...FREQUENT LIGHTNING...AND VERY HEAVY
RAIN.  THESE STORMS WERE LOCATED NEAR PRATTSVILLE...OR ABOUT 6 MILES
EAST OF ROXBURY...AND MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORMS WILL BE NEAR...
PRATTSVILLE BY 455 PM EDT...
WINDHAM BY 530 PM EDT.

WINDS OF THIS MAGNITUDE MAY BE STRONG ENOUGH TO DOWN TREE
LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS.

IN ADDITION...LOCALLY VERY HEAVY RAINFALL WILL LIKELY LEAD TO
PONDING OF WATER IN LOW LYING...POOR DRAINAGE AREAS AND ROADWAYS IN
THE PATH OF THESE STORMS.

KL
Special weather statement, Sep 9, 3:54 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
454 PM EDT SUN SEP 9 2007

NYZ047-092200-
SCHOHARIE NY-
454 PM EDT SUN SEP 9 2007

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SCHOHARIE COUNTY
THROUGH 6 PM...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...
FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 8 MILES WEST OF JEFFERSON TO 7 MILES EAST OF
DAVENPORT...AND MOVING NORTHEAST AT 35 MPH.

THUNDERSTORMS WILL BE NEAR...
JEFFERSON BY 500 PM EDT...
SUMMIT BY 505 PM EDT...
NORTH BLENHEIM AND 6 MILES SOUTHEAST OF RICHMONDVILLE BY 510 PM
EDT...
BREAKABEEN BY 515 PM EDT...
MIDDLEBURGH AND LIVINGSTONVILLE BY 525 PM EDT.

WINDS OF THIS MAGNITUDE MAY BE STRONG ENOUGH TO DOWN TREE
LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS.

IN ADDITION...LOCALLY VERY HEAVY RAINFALL WILL LIKELY LEAD TO
PONDING OF WATER IN LOW LYING...POOR DRAINAGE AREAS AND ROADWAYS IN
THE PATH OF THESE STORMS.

KL

The radar

The Albany radar (KENX), 79 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
September 9, 4:25 PM EST to 4:28 PM EST
Where
Berkshire County, 0.86 mi SW of North Adams
Measured
87 kt (100 mph) estimated gust
Property damage
$180,000
Reported by
NWS Storm Survey
Coordinates
42.691, -73.112

A National Weather Service Storm Survey Team found straight line wind damage in North Adams. Most of the damage was confined to a one half mile, by two block area on the campus of the Massachusetts College of Liberal Arts.

Significant roof damage occurred to three college dormitories, mostly from tin flashing that was torn off due to the strong winds. In addition, several trees and large tree limbs were also downed, one of which smashed a car in the parking lot near the alumni office on Montana Street. Approximately 400 students were evacuated due to the damage.

The damage was consistent with maximum wind speeds of near 100 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59990.